Pain prolonged by opioids?
AnonymousNovember 9, 2011 at 9:30 pm
I’m in my 5th year of CIDP. I have terrible pain that I can’t shake. I take gabapentin, amitryptelene, and oxys. My oxy dose is 120 mg a day, with an extra 40 per month. This is about 1/3 of what I was taking 3-5 years ago, when I had lightning bolt pain. Now I feel like I am waist deep in cool water with a light electrical current passing through my body. My feet burn a lot more than they used to.
My family care doc subscribes to the belief that the oxy is causing my pain. He thinks when I get off these, then my pain will be gone. 3 years ago, I quit the oxys cold turkey. At the end of the week, my pain was still there, so I asked the doc for another prescription, but at a smaller dose. We have been working very hard to keep the dosages low, but the pain is killing me.
Yesterday, 5 hours after taking 120 mg, I was in such pain that I took an extra 40 mg (by my calculations, I can take this extra pill every three days, an economy of pain that I am sure too many people here recognize). Two hours later, the pain was very bad. I teach in a university and had an important meeting in the afternoon, a tenure case that I absolutely had to be there for. I also had two hour-long meetings with grad students. I decided that I either had to cancel these meetings, which would have severe consequences for me, or take a 5th oxy of the day. I emailed my doc about this, so that he would know why it is that I have trouble making a month supply last a month. He responded saying that the pain will subside when I lower the oxys.
Whenever I lower the dosage of these, the pain gets worse. I have read some summaries of the research that suggests that lowering narcos also lowers pain, but it does not seem true across the board. What do I need to do to show my doc that the pain gets worse at lower dosages? I am willing to go cold turkey again, but how long would I have to suffer the pain before he sees that getting off the oxys does not stop the pain? A week, two weeks? I am more than willing to suffer through that so that he understands what is actually going on with my pain.
Has anyone been through this? I am already not performing my job at the same level I was before the attack. If this keeps up, I worry that my colleagues will expect me to go on disability, which is the last thing I want to do. I’m 58 years old.
AnonymousNovember 10, 2011 at 5:40 pm
I have found that working with experienced Pain Management doctors will ensure your pain is controlled, allowing you a better quality of life. If you are lucky, they will ensure your ability to keep working. Unfortunately, most GPs are uncomfortable – and uneducated – in the various types, dosages and combinations of pain medications that will keep you on your feet. I have found a need to change my medicaitons, including type and dose (and combinations thereof) as my symptoms change. Hope this helps.
AnonymousNovember 10, 2011 at 11:38 pm
I Googled “oxy causing more pain” and this link came up:
In the 2nd paragraph it states:
Dr. Sponaugle explained that over time, opiate pain medications like Roxycodone and OxyContin change Brain Chemistry patterns in a manner that make the brain more sensitive to incoming electrical pain signals from injured nerves.
So maybe your dr is right?
I think a visit to a pain clinic may be very helpful to you.
AnonymousNovember 11, 2011 at 12:51 pm
You might want to investigate a long lasting pain medication like MS Cotin [Sp?]. It’s a time release dose of morphine. Oxy is a short term pain medication. If you pain is constant then you might need a different type of medication. I take 30 mg in the morning and 30 mg in the evening and that seems to keep the wolf at bay. I have a prescription for oxy for brake through pain if needed.
It’s a question of finding a doctor who understand treating chronic pain and is willing to treat it aggressively. That can be a problem because of all the attention and pressure on doctors about prescribing narcotic.
AnonymousNovember 11, 2011 at 4:34 pm
I go a pain management physician who’s a phydiatrist (rehab specialist). Where I live very few family practitioners will treat chronic pain. I have tried all the other pain/nerve meds to no a vale. I currently use the Fentanyl Patch 100mc and have “break thru” pain meds on hand. Combined with regular IVIG infusions it helps.
I am so sorry you are having pain. I sometimes have it come at me like a bear and no matter what I take it keeps on coming.
Use the top right SEARCH tab on this page and enter “pain” for other posts.
You must be logged in to reply to this topic.